Copyright 2016 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.
Anagen effluvium is the abrupt loss of hair during the growth phase due to an insult that impairs mitotic or metabolic activity of the hair follicle. This form of hair loss is essentially synonymous with chemotherapy-induced alopecia. Less common causes include medications, radiation, toxic chemicals, and inflammatory disease. Thallium, once considered the “poisoner’s poison,” is an odorless, flavorless, colorless heavy metal and a rare cause of anagen effluvium.
A 25-year-old man with history of depression had repeatedly presented to urgent care with flulike symptoms. Five days after one of these visits, he returned with hypertension and tachycardia. Within 3 days he had difficulty moving from his bed and was admitted with weight loss, peripheral neuropathy, and continued fatigue. Initial workup, including magnetic resonance imaging of the brain, spinal radiography, lumbar puncture, and testing for heavy metals (including lead, mercury, cadmium, and arsenic), revealed nothing abnormal. Additional testing was performed for pheochromocytoma, Guillain-Barré syndrome, lupus, streptococcal infection, human immunodeficiency virus, legionella, and thyroid disease, and results were negative. During admission, he developed diffuse hair loss and dermatology was consulted.
On physical examination, diffuse alopecia with preserved follicular ostia was noted (Figure 1), and a positive finding on pull test with dermoscopic examination confirmed anagen hairs. His medications at that time were paroxetine, vitamin D, quetiapine, and docosanol cream, gabapentin, metoprolol, pantoprazole, and enoxaparin. He denied herbal or dietary supplement use. Workup for anagen effluvium included repeat heavy metal testing for arsenic, mercury, and lead, results of which were all negative; iron studies, which showed low iron and iron saturation but normal ferritin levels; and a tick-borne disease panel, results of which were positive for Rickettsia typhi group IgG. A scalp biopsy showed a nonscarring, noninflammatory alopecia (Figure 2).
Diffuse alopecia is apparent with preserved follicular ostia.
Nonscarring, noninflammatory alopecia is seen, with mild miniaturization of some hair follicles (hematoxylin-eosin, original magnification ×40).
Over the course of his month-long hospitalization, his peripheral neuropathy worsened, and decreased vision was noted in the left eye. Further questioning revealed that the patient was a graduate chemistry student. His advisor stated that he worked with copper, and the patient indicated that he was also helping with studies on thallium and thorium. Copper and ceruloplasmin levels were normal, but blood and urine thallium levels were greater than 100 μg/L and greater than 25 μg/L (upper limits of normal, 2 and 5 μg/L), respectively. He was immediately treated with hemodialysis and Prussian blue. Ophthalmologic consultation confirmed optic neuropathy from thallium. Psychiatric consult for chronic depression was refused by the patient. The patient did not want a criminal investigation into the matter, and the primary medical team deferred investigation. The patient was discharged to acute rehabilitation with a blood thallium level of 25 μg/L.
Thallium was used in the past to treat gonorrhea, syphilis, tuberculosis, ringworm, and even as a depilatory to remove excess hair. It was commonly used as a rodenticide, but household use was banned in 1965 owing to multiple reported poisonings. Today it is used in a number of industrial products from semiconductors to thermometers. Thallium is absorbed through the skin and the respiratory and gastrointestinal tracts.1,2
In acute thallium poisoning, alopecia typically occurs within 2 to 3 weeks of exposure, with symptoms of gastrointestinal upset, painful polyneuropathy, visual effects, tachycardia, hypertension, fatigue, and/or encephalopathy.1- 5 Diffuse loss of scalp hair and lateral aspects of eyebrows has been reported, with sparing of the eyelashes, axillary, and pubic hair.1,3,4 Diffuse skin pigmentation, Mees lines, perioral dermatitis, stomatitis, scaling of palms and soles, and acneiform, pustular, or nonspecific erythematous eruption may also be seen.1- 5 Thallium poisoning is treated with Prussian blue, which binds thallium, promoting gastrointestinal excretion, and hemodialysis until plasma and urinary thallium levels are near normal.1- 5 Dermatologic symptoms typically subside without sequelae, but painful polyneuropathy and ocular disease persist.1,3,6 We present this case to remind clinicians that anagen effluvium can be associated with toxic chemical exposures.
Corresponding Author: Caren Campbell, MD, University of Louisville, Division of Dermatology, 3810 Springhurst Blvd, Ste 200, Louisville, KY 40241 (firstname.lastname@example.org).
Published Online: March 16, 2016. doi:10.1001/jamadermatol.2016.0194.
Conflict of Interest Disclosures: None reported.
Additional Contributions: We thank the patient for granting permission to publish this information.
Campbell C, Bahrami S, Owen C. Anagen Effluvium Caused by Thallium Poisoning. JAMA Dermatol. 2016;152(6):724–726. doi:10.1001/jamadermatol.2016.0194